Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Huntsville, AL

October 19, 2004Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Oct 19, 2004, 4:27 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2004, 4:27 AM CDT (09:27 UTC)
Expired
Oct 19, 2004, 8:30 AM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:53 AM CDT, 34 minutes earlier.

Area forecast discussion, Oct 19, 3:53 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 AM CDT TUE OCT 19 2004

.DISCUSSION...
RARE MID-OCTOBER SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE
TENNESSEE VALLEY. OVERNIGHT...MOST OF THE ACTION HAS BEEN TO OUR
NORTH AND WEST...BUT IT LOOKS LIKE WE WILL BE GETTING BACK INTO THE
HEAVY ACTIVITY THIS MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
AT 08Z...RADAR SHOWED NUMEROUS TSRA RIGHT ON THE HUN CWFA BORDER. IN
GENERAL...THIS ACTIVITY IS MOVING EAST WITH A BIT OF A SERLY DRIFT.
I FEEL CONFIDENT THAT AT SOME POINT TODAY...EVERYONE WILL GET SOME
RAIN AND THUS HAVE GONE CATEGORICAL ON POPS. WILL ALSO BE CONTINUING
TO MENTION THE POSSIBILITY OF SEVERE. SHEAR REMAINS HIGH...WITH H8
WINDS OUT OF THE WSW AT 40 TO 45 KTS...AND SFC WINDS OUT OF THE DUE
SOUTH AT 10 TO 20 MPH. HAIL IS A POSSIBILITY...BUT THE GREATEST
THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR THE STRONG WINDS
ALOFT TO TRANSPORT DOWN TO THE SURFACE. THERE IS ALSO STILL THE
THREAT OF TORNADOES TODAY WITH THE STRONG SHEAR. IN OTHER WORDS...
THERE IS A LITTLE BIT OF EVERYTHING TODAY.

MEANWHILE...WITH S/SW WINDS...ANY BREAKS IN THE PRECIP WILL LEND
THEMSELVES TO A SPIKE IN TEMPS. THIS IS MOST LIKELY TO OCCUR IN THE
SHOALS THIS AFTERNOON...AND IN THE EAST THIS MORNING. BUT IN THE
EAST...WHERE TEMPS/DEWS REMAIN LOW...THAT POSSIBLE RISE WOULD JUST
BRING THEM TO WHERE EVERYONE ELSE WILL ALREADY BE ENDING UP. LOW
CLOUDS HAVE SOCKED IN MUCH OF THE DEEP SOUTH...ANY BREAKS WILL NOT
OCCUR UNTIL MIDDAY OR LATER. WILL DISCUSS THE FLOOD THREAT IN A BIT.

ANY SHRA/TSRA THAT REDEVELOP THIS AFTERNOON WILL...AS ON MONDAY...
LINGER INTO THE EVENING HOURS...AND HAVE RAISED POPS TO REFLECT
THIS. I MAY STILL NOT BE HIGH ENOUGH. TOOK LOWS A LITTLE WARMER WITH
SOUTHERLY FLOW CONTINUING. BUT WINDS WILL BE DROPPING OFF AND SO ANY
BREAKS IN THE CLOUDS (OR MAYBE EVEN WITHOUT THEM)...PATCHY FOG...
POSSIBLY DENSE...COULD OCCUR. HAVE INCLUDED THIS IN THE FORECAST.

WILL KEEP IN SLIGHT CHANCE POPS ON WEDNESDAY. ALTHOUGH RIDGING
STARTS TO BUILD IN...THERE IS STILL SOME UPLIFT AND THE MOIST AND
UNSTABLE AIRMASS ISNT GONE YET. IF WE DO GET TSTM DEVELOPMENT
WEDNESDAY IT COULD AGAIN BE SEVERE.

MIDDLE PORTION (THURSDAY THROUGH SATURDAY)...
STILL BELIEVE THURSDAY AND FRIDAY WILL BE DRY...WITH UPPER RIDGING
DEVELOPING TO THE WEST...THIS SHOULD DRAG SOME SEMBLANCE OF A FRONT
THROUGH THE AREA...AND COOL US DOWN A BIT (AT LEAST AT NIGHT).
MODELS ARE KIND OF ALL OVER THE PLACE SO FOR NOW I TOOK A COMPROMISE
SOLUTION...WHICH IS NOT MUCH DIFFERENT THAN THE GOING FORECAST.

DID NOT TOUCH THE EXTENDED (SUNDAY/MONDAY)...IF WEATHER/TIME ALLOWS
I WILL LIKELY MAKE SOME TWEAKS IN THE GRIDS LATER TONIGHT.

HYDROLOGY...
TRAINING TSTMS ARE GOING TO BE A BIG THREAT TODAY...ESPECIALLY IN
LAUDERDALE AND SOUTHERN MIDDLE TN. HEAVY RAINFALL IS LIKELY...AND
SOME ISOLATED SPOTS ALREADY SAW COPIOUS RAIN WITH THE TWO SUPERCELLS
YESTERDAY. WE WILL BE CLOSELY MONITORING FLASH FLOOD POTENTIAL TODAY.

SEVERE CLIMATOLOGY...
JUST A BRIEF NOTE. OCTOBER TORNADOES ARE RARE. THE LAST WERE TWO F0
TORNADOES IN OCTOBER 2002. BEFORE THAT...WE HAVE TO GO ALL THE WAY
BACK TO 1974 TO FIND ONE. THE ONLY STRONG (F2 OR GREATER) TORNADO
OUTBREAKS IN OCTOBER WERE IN 1909 AND 1967.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  64  81  61 / 100  40  20  10
SHOALS        79  66  82  60 / 100  40  20  10
CULLMAN       77  66  82  62 / 100  40  20  10
FAYETTEVILLE  74  63  81  60 / 100  40  20  10
FT PAYNE      76  62  81  59 / 100  40  20  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
     (ALZ001>010-016).
TN...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
     (TNZ076-096-097).
&&

JE/23
Hazardous weather outlook, Oct 18, 11:19 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1119 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191015-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1119 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

DUE TO AN AXIS OF UNSTABLE AIR...ALONG WITH PERSISTENT SHEAR ACROSS
THE REGION...THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
TENNESSEE VALLEY OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...
WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. SOME OF
THESE THUNDERSTORMS WILL BE CAPABLE OF DEVELOPING STRONG ROTATION AND
THEREFORE TORNADOES. AT THIS TIME...THE BEST CHANCES OF THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND WEST OF INTERSTATE 65 IN ALABAMA...AND
ACROSS SOUTHERN MIDDLE TENNESSEE.

ANOTHER LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT...WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY OVERNIGHT.

27/24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:55 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin50 min
Oct 18, 10:15 PM CDTTornado WarningHUNColbert, Franklin45 min
Oct 18, 10:58 PM CDTTornado WarningHUNColbert47 min
Oct 18, 11:20 PM CDTSevere Thunderstorm WarningHUNColbert25 min
Oct 18, 11:29 PM CDTSevere Thunderstorm WarningHUNLawrence46 min
Oct 19, 2:43 AM CDTTornado WarningHUNLauderdale47 min
Oct 19, 3:19 AM CDTSevere Thunderstorm WarningHUNLimestone41 min
Oct 19, 3:28 AM CDTSevere Thunderstorm WarningHUNLauderdale17 min
Oct 19, 4:41 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min
Oct 19, 4:58 AM CDTSevere Thunderstorm WarningHUNMadison47 min
Oct 19, 5:16 AM CDTFlash Flood WarningHUNColbert, Lauderdale2 hr
Oct 19, 6:05 AM CDTFlash Flood WarningHUNMadison3 hr
Oct 19, 6:20 AM CDTFlash Flood WarningHUNJackson3 hr
Oct 19, 6:39 AM CDTFlash Flood WarningHUNLawrence3 hr
Oct 19, 7:10 AM CDTFlash Flood WarningHUNFranklin2 hr
Oct 19, 11:24 AM CDTFlash Flood WarningHUNColbert, Lauderdale6 hr
Oct 19, 1:09 PM CDTSevere Thunderstorm WarningHUNColbert21 min
Oct 19, 1:13 PM CDTSevere Thunderstorm WarningHUNFranklin47 min
Oct 19, 1:31 PM CDTSevere Thunderstorm WarningHUNColbert44 min
Oct 19, 1:39 PM CDTTornado WarningHUNColbert36 min
Oct 19, 2:05 PM CDTSevere Thunderstorm WarningHUNLawrence25 min
Oct 19, 2:37 PM CDTFlash Flood WarningHUNMadison, Marshall, Morgan113 min
Oct 19, 5:56 PM CDTSevere Thunderstorm WarningHUNLauderdale34 min
Oct 19, 6:25 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale50 min
Oct 18, 7:27 PM CDTTornado WarningHUNLincoln48 min
Oct 19, 2:49 AM CDTTornado WarningHUNFranklin41 min
Oct 19, 3:13 AM CDTSevere Thunderstorm WarningHUNFranklin17 min
Oct 19, 3:21 AM CDTSevere Thunderstorm WarningHUNLincoln, Moore39 min
Oct 19, 3:30 AM CDTSevere Thunderstorm WarningHUNFranklin30 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.